Lines and free line segments Tangent to Arbitrary Three-dimensional Convex Polyhedra - Archive ouverte HAL Access content directly
Journal Articles SIAM Journal on Computing Year : 2007

Lines and free line segments Tangent to Arbitrary Three-dimensional Convex Polyhedra

(1) , (2) , (3) , (4) , (4) , (4) , (4) , (5) ,
1
2
3
4
5
Olivier Devillers
Vida Dujmovic
  • Function : Author
  • PersonId : 835676
Sue Whitesides
  • Function : Author
  • PersonId : 835678

Abstract

Motivated by visibility problems in three dimensions, we investigate the complexity and construction of the set of tangent lines in a scene of three-dimensional polyhedra. We prove that the set of lines tangent to four possibly intersecting convex polyhedra in $\Real^3$ with a total of $n$ edges consists of $\Theta(n^2)$ connected components in the worst case. In the generic case, each connected component is a single line, but our result still holds for arbitrarily degenerate scenes. More generally, we show that a set of $k$ possibly intersecting convex polyhedra with a total of $n$ edges admits, in the worst case, $\Theta(n^2k^2)$ connected components of maximal free line segments tangent to at least four polytopes. Furthermore, these bounds also hold for possibly occluded lines rather than maximal free line segments. Finally, we present a $O(n^2 k^2 \log n)$ time and $O(nk^2)$ space algorithm that, given a scene of $k$ possibly intersecting convex polyhedra, computes all the \emph{minimal} free line segments that are tangent to any four of the polytopes and are isolated transversals to the set of edges they intersect; in particular, we compute at least one line segment per connected component of tangent lines.
Fichier principal
Vignette du fichier
SIAM_final.pdf (266.71 Ko) Télécharger le fichier
Origin : Files produced by the author(s)
Loading...

Dates and versions

inria-00103916 , version 1 (19-11-2007)

Identifiers

Cite

Hervé Brönnimann, Olivier Devillers, Vida Dujmovic, Hazel Everett, Marc Glisse, et al.. Lines and free line segments Tangent to Arbitrary Three-dimensional Convex Polyhedra. SIAM Journal on Computing, 2007, 37 (2), pp.522-551. ⟨10.1137/S0097539705447116⟩. ⟨inria-00103916⟩
305 View
250 Download

Altmetric

Share

Gmail Facebook Twitter LinkedIn More